Statin myopathy can be reduced or prevented in some patients by switching to a different statin drug, according to the American Diabetes Association. In some cases, correcting other underlying medical or lifestyle issues is sufficient to allow patients experiencing statin myopathy to continue to take statin drugs.Continue Reading
Statin myopathy occurs in patients taking statins through both immunological and toxicity-based mechanisms, as reported by the American Diabetes Association. The precise mechanisms of toxic reactions to statins are not well-understood, but there appear to be genetic factors that affect the risk of suffering from this condition. Similarly, patients who have a history of muscular cramps or a family history of muscular problems are more likely to suffer from statin myopathy. Statin drugs that are more soluble in water tend to have a lower incidence of myopathy than those that are more soluble in lipids, which may partially explain the efficacy of switching drugs in reducing statin myopathy in some patients.
Other medical issues, such as thyroid issues and Vitamin D deficiency, often make patients more susceptible to statin myopathy than other patients, according to the American Diabetes Association. Correcting Vitamin D deficiencies often allows patients to tolerate stains who previously were not able to do so. Consuming grapefruit juice and performing overly strenuous exercise can also contribute to statin myopathy.Learn more about Conditions & Diseases